Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 33, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 30, 2008, 4:19 PM MDT for Garfield County, Utah. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2008, 4:19 PM MDT (22:19 UTC)
- Expired
- Aug 30, 2008, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 110 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 5:00 PM MDT | FLASH FLOOD | 2 N Escalante, UT | FLOODING REPORTED ON THE ESCALANTE RIVER. ESCALANTE RIVER GAGE REPORTED 1088 CFS. |
| Aug 30, 6:00 PM MDT | FLASH FLOOD | 2 N Escalante, UT | FLOODING REPORTED ON THE ESCALANTE RIVER. ESCALANTE RIVER GAGE REPORTED 1088 CFS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1777 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 302226 FFWSLC UTC017-310115- /O.NEW.KSLC.FF.W.0033.080830T2219Z-080831T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 419 PM MDT SAT AUG 30 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL GARFIELD COUNTY IN UTAH... * UNTIL 715 PM MDT * AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM IN THE WARNED AREA. THIS WARNING INCLUDES PINE CREEK AND THE WIDE HOLLOW AREA NORTH OF ESCALANTE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3792 11177 3791 11156 3777 11147 3777 11172 TIME...MOT...LOC 2219Z 180DEG 0KT 3786 11166 $$ LC
2 follow-up statements
000 WGUS75 KSLC 302335 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 526 PM MDT SAT AUG 30 2008 UTC017-310115- /O.CON.KSLC.FF.W.0033.000000T0000Z-080831T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD UT- 526 PM MDT SAT AUG 30 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR CENTRAL GARFIELD COUNTY... AT 519 PM MDT...THUNDERSTORMS HAVE MOVED SOUTH OF THE WARNED AREA. HOWEVER...HEAVY RUNOFF FROM EARLIER RAINFALL WILL CONTINUE ALONG PINE CREEK AND WIDE HOLLOW NORTH OF ESCALANTE THROUGH 715 PM. THIS RUNOFF WILL EVENTUALLY DRAIN INTO THE ESCALANTE RIVER...WHICH SHOULD ALSO SEE ELEVATED FLOWS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3792 11177 3791 11156 3777 11147 3777 11172 TIME...MOT...LOC 2326Z 180DEG 0KT 3786 11166 $$ LC
000 WGUS75 KSLC 310111 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 706 PM MDT SAT AUG 30 2008 UTC017-310116- /O.EXP.KSLC.FF.W.0033.000000T0000Z-080831T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD UT- 706 PM MDT SAT AUG 30 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT FOR CENTRAL GARFIELD COUNTY... RAIN HAS DIMINISHED OVER THE WARNED AREA. HOWEVER...CREEKS AND DRAINAGES NORTH OF ESCALANTE...ESPECIALLY PINE CREEK AND WIDE HOLLOW AS WELL AS THE ESCALANTE RIVER...MAY STILL HAVE HIGH FLOWS THROUGH THIS EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3792 11177 3791 11156 3777 11147 3777 11172 TIME...MOT...LOC 0106Z 180DEG 0KT 3786 11166 $$ LC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:41 PM MDT, 38 minutes earlier.
Area forecast discussion, Aug 30, 3:41 PM MDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT SAT AUG 30 2008
.SYNOPSIS...A COLD AND ENERGETIC PACIFIC STORM SYSTEM WILL SETTLE
INTO THE WESTERN GREAT BASIN SUNDAY...THEN MOVE EAST ACROSS UTAH
MONDAY. WIDESPREAD PRECIPITATION SUNDAY THROUGH MONDAY WILL BE
FOLLOWED BY MUCH COLDER TEMPERATURES EARLY NEXT WEEK.
&&
.DISCUSSION...AS THE TROUGH OVER THE PACIFIC NORTHWEST CONTINUES
ONSHORE...SOUTHWEST FLOW OVER THE FORECAST AREA IS CONTINUING TO
BRING DEEP MONSOONAL MOISTURE INTO THE FORECAST AREA FROM THE
SOUTH. SO FAR...THE MOST SIGNIFICANT SHOWERS AND THUNDERSTORMS
REMAIN OVER NORTHERN ARIZONA...THOUGH A FEW STORMS ARE NOW
DEVELOPING OVER THE SOUTHERN MOUNTAINS. PRECIPITATION COVERAGE
WILL ONLY INCREASE TONIGHT AND TOMORROW AS THE AIRMASS OVER THE
STATE BECOMES MORE MOIST...AND BETTER DYNAMICS MOVE IN IN
ASSOCIATION WITH THE APPROACHING TROUGH. HAVE EXPANDED AND
EXTENDED THE FLASH FLOOD WATCH TO DEAL WITH THE CONTINUING
THREAT. SEE THE HYDROLOGY SECTION FOR DETAILS.
PRECIPITATION IS EXPECTED TO BE FAIRLY WIDESPREAD THROUGH SUNDAY
EVENING. HOWEVER...AS THE TROUGH ENTERS THE STATE...DRIER AIR
WILL ENTER UTAH FROM THE SOUTHWEST...RAPIDLY DIMINISHING PRECIP
COVERAGE OVER WESTERN UTAH BY MONDAY AFTERNOON. AS THE ASSOCIATED
FRONT MOVES THROUGH NORTHERN UTAH MONDAY
AFTERNOON...PRECIPITATION WILL CONTINUE BUT BECOME MORE
STRATIFORM IN NATURE. THE COLD AIR WITH THE TROUGH COULD DROP
SNOW LEVELS DOWN TO 8000 FT...ALLOWING FOR SOME LIGHT SNOW
ACCUMULATIONS ACROSS THE NORTHERN MOUNTAINS THROUGH MONDAY
EVENING. ALL MODELS INDICATE THAT DRIER AIR WILL SPREAD THROUGH
THE FORECAST AREA BY TUESDAY AFTERNOON AS THE FRONT ENTERS
NORTHERN ARIZONA. THE SIGNIFICANT COOLING BEHIND THIS FRONT
SHOULD RESULT IN TEMPERATURES AROUND 10F BELOW CLIMO OVER
SOUTHERN UTAH AND UP TO 20F BELOW CLIMO OVER THE NORTH MONDAY AND
TUESDAY.
MODELS INDICATE THAT A DRIER WEST TO NORTHWESTERLY FLOW WILL
PREVAIL OVER THE REGION FROM MIDWEEK INTO THIS WEEKEND. THIS
SHOULD KEEP THE PRECIPITATION LOW...BUT AFTER AN INITIAL REBOUND
ON WEDNESDAY SHOULD ALLOW FOR ONLY SLOW WARMING OF TEMPERATURES.
&&
.HYDROLOGY...DEEP LAYER MOISTURE IS RAPIDLY SPREADING INTO THE
FORECAST AREA THIS AFTERNOON FROM THE SOUTH. SHOWERS AND
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL SPREAD INTO
SOUTHERN UTAH THIS EVENING AND ACROSS THE STATE ON SUNDAY. THE
FLASH FLOOD WATCH FOR SOUTHWEST AND SOUTH CENTRAL UTAH HAS BEEN
EXPANDED TO INCLUDE SOUTHEASTERN UTAH AS WELL AS THE SOUTHERN
MOUNTAINS AND EXTENDED INTO SUNDAY EVENING TO ADDRESS THE
CONTINUED FLOODING THREAT.
ADDITIONALLY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PARTS OF
NORTHERN UTAH FOR TONIGHT AND TOMORROW DUE TO THE HIGH RISK OF
DEBRIS FLOWS FROM HEAVY RAIN AT RECENT BURN SCARS...PARTICULARLY
CORNER CANYON AND SPRING LAKE.
PRECIP SHOULD TAPER OFF QUICKLY OVER SOUTHWEST UTAH ON MONDAY AS
DRY AIR IS EXPECTED TO MOVE INTO THE AREA. HOWEVER...NORTHERN
UTAH WILL SEE ADDITIONAL PRECIPITATION AS THE PACIFIC STORM
SYSTEM CROSSES THE STATE. THOUGH THIS PRECIPITATION WILL LIKELY
BE MORE STRATIFORM IN NATURE...LOCALLY HEAVY RAIN CANNOT BE RULED
OUT. SNOW LEVELS DROPPING BEHIND THE COLD FRONT WILL ALLOW FOR
LIGHT ACCUMULATIONS OF SNOW OVER THE NORTHERN MOUNTAINS ON
MONDAY. DRIER AIR SHOULD BE OVER THE ENTIRE STATE BY
TUESDAY...WITH DRY CONDITIONS PREVAILING FOR THE REST OF THE
WEEK.
&&
.AVIATION...GUSTY SOUTH WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH MOST OF THE NIGHT AND INCREASE EVEN MORE TOMORROW.
MOISTURE SPREADING INTO THE AREA WILL RESULT IN A 20 PERCENT
CHANCE OF SHOWERS AND THUNDERSTORMS AT THE TERMINAL BEGINNING
AROUND 04Z TONIGHT. SHOWER AND THUNDERSTORM ACTIVITY WILL THEN
INCREASE AND BECOME LIKELY BY LATE TOMORROW MORNING. VFR
CONDITIONS ARE EXPECTED OVERNIGHT. PREVAILING CIGS ARE EXPECTED
TO REMAIN ABOVE 6000FT AGL TONIGHT BUT COULD DROP BELOW THAT
LEVEL TOMORROW IN SHOWERS.
&&
.FIRE WEATHER...GUSTY WINDS AND LOW RELATIVE HUMIDITY HAVE DEVELOPED
ACROSS THE DUGWAY PROVING GROUNDS...TOOELE VALLEY AND WESTERN
SALT LAKE VALLEY. RELATIVE HUMIDITY WILL BEGIN TO RISE OVERNIGHT
BUT GUSTY SOUTH WINDS WILL CONTINUE THROUGH SUNDAY. OVER SOUTHERN
UTAH RELATIVE HUMIDITY IS INCREASING THIS AFTERNOON WITH
INCREASING CLOUD COVER AND AIRMASS MOISTURE. SEVERE FIRE
CONDITIONS ARE NOT EXPECTED AFTER THIS EVENING THROUGH MOST OF THE
WEEK DUE TO A MOIST AIRMASS ARRIVING FOR SUNDAY AND MONDAY AND
COOLER AND STABLE CONDITIONS THROUGH MUCH OF NEXT WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM SATURDAY FOR UTAH FIRE WEATHER
ZONES 420 AND 423.
FLASH FLOOD WATCH FROM MIDNIGHT SUNDAY TO 8 PM SUNDAY FOR UTZ003-
UTZ004-UTZ008.
FLASH FLOOD WATCH UNTIL 8 PM SUNDAY FOR UTZ013-UTZ019-UTZ020-
UTZ021-UTZ517-UTZ518.
WY...NONE.
&&
PUBLIC/HYDRO...TRAPHAGAN
FIRE WEATHER...GIBSON
AVIATION...CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 30, 7:10 AM MDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 710 AM MDT SAT AUG 30 2008 UTZ013-016-019>021-517-518-311300- SAN RAFAEL SWELL-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS- 710 AM MDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH AND ALL OF SOUTHERN UTAH. .DAY ONE...TODAY AND TONIGHT MOISTURE SURGING NORTHWARD AHEAD OF AN APPROACHING PACIFIC STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. LOCALLY HEAVY RAINFALL COULD DEVELOP OVER EXTREME SOUTHWEST AND SOUTH CENTRAL UTAH BY MID-AFTERNOON. THIS HEAVY RAIN THREAT WILL CONTINUE THROUGH THIS EVENING. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM 3 PM THROUGH MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS COULD ONCE AGAIN PRODUCE HEAVY RAINFALL BEGINNING SUNDAY MORNING. A WEATHER DISTURBANCE MOVING EAST NORTHEAST ACROSS THE AREA WILL BE THE FOCUS FOR THE HEAVY RAIN SUNDAY MORNING THROUGH AT LEAST EARLY SUNDAY AFTERNOON. THE AIRMASS OVER SOUTHERN UTAH WILL GRADUALLY DRY WITH THE ARRIVAL OF DRIER AIR FROM THE SOUTHWEST LATE IN THE DAY. TEMPERATURES WILL BE SIGNIFICANTLY COOLER EARLY IN THE COMING WEEK. A GRADUAL WARMING TREND WILL DEVELOP MIDWEEK. NO SUBSTANTIAL THREAT FOR PRECIPITATION WILL EXIST AFTER MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ001>012-014-015-WYZ021-311300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SANPETE/SEVIER VALLEYS- WEST CENTRAL UTAH-SOUTHWEST WYOMING- 710 AM MDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... NORTHERN UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT THE PACIFIC STORM SYSTEM MOVING EAST THROUGH THE PACIFIC NORTHWEST TODAY WILL GENERATE INCREASINGLY STRONG SOUTHERLY WINDS THIS AFTERNOON. THESE WINDS ALONG WITH LOW RELATIVE HUMIDITIES ACROSS NORTHWEST UTAH WILL CREATE AREAS OF HAZARDOUS FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF NORTHWEST UTAH THIS AFTERNOON THROUGH THIS EVENING. MOISTURE FROM ARIZONA WILL ARRIVE OVER THE AREA BEGINNING LATE THIS AFTERNOON OR THIS EVENING. THUNDERSTORMS COULD DEVELOP OUT OF THIS MOISTURE...THOUGH MOST OF THIS ACTIVITY WILL BE CONFINED TO THE HIGHER TERRAIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MAJOR CHANGES ARE IN STORE FOR THE REGION BEGINNING LATE SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS LATE SUNDAY WILL BECOME WIDESPREAD BY MONDAY. A COLD FRONT SWEEPING THROUGH THE AREA WILL GENERATE AREAS OF HEAVY RAINFALL...WITH SOME ACCUMULATING SNOWS AT THE HIGHEST ELEVATIONS. THE RAIN COULD CREATE PROBLEM WITH FLASH FLOODING AND DEBRIS FLOWS IN AREAS WHERE RECENT FIRE ACTIVITY HAS OCCURRED. AREAS OF GREATEST CONCERN ARE IN CORNER CANYON IN EXTREME SOUTHEAST SALT LAKE COUNTY...AND IN THE SPRING LAKE AREA OF UTAH COUNTY. URBAN FLOODING MAY ALSO BE A PROBLEM WITH THE HEAVY RAIN ALONG THE FRONT MONDAY MORNING. MUCH COLDER TEMPERATURES WILL FOLLOW THE FRONT FOR EARLY IN THE WEEK. HIGH TEMPERATURES COULD DROP AROUND 30 DEGREES FROM SATURDAY THROUGH MONDAY. READINGS WILL ONLY CLIMB A FEW DEGREES ON TUESDAY. A COUPLE OF WEAK WEATHER DISTURBANCE WILL CROSS THE AREA LATER IN THE WEEK. THESE FEATURES WILL KEEP TEMPERATURES DOWN A BIT...BUT WILL OFFER LITTLE THREAT FOR RAIN AS THEY WILL COME THROUGH THE AREA FAIRLY DRY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:12 AM MDT | Red Flag Warning | SLC | 19 hr | |
| Aug 30, 4:58 AM MDT | Flash Flood Watch | SLC | 43 hr |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.